Redpoint Center Blog Fentanyl Addiction Denver Opiates

Fentanyl Alert

Fentanyl is a highly addictive and dangerous opiate that is often used for pain management. It is a synthetic opioid that is up to 50 times more potent than heroin. Opiates are a major source of addiction in the US. Overdoses caused by fentanyl can happen faster and are harder to stop than those caused by other opioids. The drug comes in many forms, including pills, capsules, rock, and powders. 

On Wednesday, July 22, the Denver Department of Public Health & Environment (DDPHE) issued an alert about an increase in overdose-related deaths in Denver linked to the synthetic opioid Fentanyl. Compared to 2019, January to May of 2020 yielded a 282% increase in fatal overdoses involving fentanyl. Fentanyl, 50 times more potent than heroin, is an extremely dangerous substance that is undetectable when mixed with heroin, cocaine, crack or methamphetamines. The substance is often mixed with other narcotics to increase the high for a limited cost.

Fentanyl-Related Deaths

The rise in fentanyl-related deaths is not exclusive to Denver county. In NYC in 2017, fentanyl was involved in 57% of overdose deaths.

As Boulder County District Attorney Michael Doughtery stated: “It’s cheap to manufacture and easier to distribute because it’s harder to crack and detect. It’s also more difficult for people using the drug to understand or to know what they’re putting in their bodies.”

For those who are active drug users, the DDPHE offers these precautions against overdose: 

The DDPHE offers the following precautions against overdose:

  • DON’T USE ALONE: If you are using, let someone know or don’t do it alone. 
  • CARRY NALOXONE: If you are an active user, carry naloxone with you to counter an opioid overdose. Available to purchase at www.stoptheclockcolorado.org.
  • TEST YOUR DRUGS: Use smaller doses to test potency, or inject slower if injecting. 
  • DON’T MIX YOUR DRUGS: Mixing opioids, alcohol and benzodiazepines (Xanax, Valium, and Klonopin) can increase risk of overdose. 
  • CALL 911: If you suspect an overdose, call 911 immediately.  

Please be careful when dealing with this substance. It is highly dangerous.

 

Image courtesy of unsplash

We are here to help.



Address

The Redpoint Center
1375 Kenn Pratt Blvd
Suite 300
Longmont, CO, 80501



Contact Us.